Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 134, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 12, 2002, 7:41 PM EDT for Centre County, Pennsylvania. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 12, 2002, 7:41 PM EDT (23:41 UTC)
- Expired
- Aug 12, 2002, 8:30 PM EDT
- In force
- 49 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Centre County, PA
The radar
The State College radar (KCCX), 15 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 7:45 PM EDT | Thunderstorm Wind 50 E | State College, PA | Trees and wires were down in State College. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 387 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
073 WUUS51 KCTP 122341 SVRCTP PAC027-130030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 740 PM EDT MON AUG 12 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRE COUNTY IN CENTRAL PENNSYLVANIA * UNTIL 830 PM EDT. * AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER STATE COLLEGE...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PLEASANT GAP AROUND 750 PM. CENTRE HALL AROUND 800 PM. POE VALLEY SP AND MILLHEIM AROUND 830 PM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. A WIND SENSOR ON TOP OF THE RIDER BUILDING IN DOWNTOWN STATE COLLEGE REPORTED A GUST TO 52 MPH. EXPECT GUSTS TO LOCALLY EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. $$ LAT...LON 4087 7800 4074 7783 4081 7749 4091 7739
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:35 PM EDT, 6 hours 6 minutes earlier.
Area forecast discussion, Aug 12, 1:35 PM EDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 135 PM EDT MON AUG 12 2002 ...WORK ZONES OUT BY 330 PM... ...ZONES BY 4 PM... CURRENT FCST NOT BAD...MAINLY MINOR ADJUSTMENTS. ...DISC... ...SHORT TERM... WEAK DISTURBANCE FROM THE OHIO VALLEY WILL BRING CHC OF SHOWERS AND STORMS TO THE THE AREA THIS AFTERNOON AND EARLY TONIGHT. A FEW THE SHOWERS MIGHT PERSIST AS LATE AS EARLY TUE AM...MAINLY ALONG THE NY BORDER. WIND SHEAR NOT VERY GOOD...THUS SEVERE NOT LIKELY. ESTIMATED VIL WOULD BE MID 50S. REAL DRY OUT...HYDRO NOT A CONCERN...AS THINGS WILL MOVE...BUT SLOWLY. BEST CHC OF SEEING RAIN WILL BE N AND W SECTIONS. JUST BELOW HEAT ADVISORY FOR SUSQ VLY NEXT FEW DAYS. ...LONG TERM... BEST CHC FOR SHOWERS AND STORMS STILL LOOKS TO BE THU...AS WEAKENING FRONT NEARS. SHOWERS MIGHT LINGER NOW INTO THU NIGHT. WILL TAKE A LOOK AT THE SAT THROUGH MONDAY PERIOD. MID AND LONG RANGE SOLUTIONS SHOWING SOME VARIATION EACH DAY...SO WILL HAVE TO SEE WHAT NCEP BRINGS TO LIGHT. .CTP...NONE. MARTIN
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:43 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Huntingdon | 62 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.